MAUDE Adverse Event Report: MEDOS INTERNATIONAL SARL MICRUSPHERE 10 - PLATINUM MICROCOIL; NEUROVASCULAR EMBOLIZATION DEVICE

MEDOS INTERNATIONAL SARL MICRUSPHERE 10 - PLATINUM MICROCOIL; NEUROVASCULAR EMBOLIZATION DEVICE
Catalog Number SPH10040020
Medical Device Problem Codes Migration or Expulsion of Device (1395); Device Damaged by Another Device (2915)
Health Effect - Clinical Codes Stroke/CVA (1770); Thrombosis (2100); Vascular System (Circulation), Impaired (2572)
Date of Event 06/24/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Procode: krd/hcg.Conclusion: the devices were not available for analysis.A review of the manufacturing documentation associated with these lots presented no issues during the manufacturing or inspection process that can be related to the reported complaint.The events could not be confirmed without product return for analysis; however, coil stretching, separation and entanglement with previous coils, as well as vasospasm, coil emboli, neurological deficit and stroke are known procedural events that can occur during coil embolization procedures and are listed in the instructions for use.The root cause of the event cannot be conclusively determined; however, procedural and device interaction factors appear to have contributed to the event.The second coil may have become entangled and fixed to the first coil implanted resulting is coil stretching and separation while attempting to withdraw the coil from the aneurysm.This also may have resulted in pulling the previous coil mass into the parent vessel.The vasospasm and thrombosis was most likely related to the foreign material floating within the artery.There is no current safety signal identified related to the reported events based on reviews of complaint histories for the devices.Since there was no evidence to suggest the events were related to a manufacturing issue, no corrective actions will be taken at this time.This is an initial/final mdr report.This is 1 of 2 mdr reports being submitted for this event, with associated report numbers of 2954740-2017-00211 and 2954740-2017-00210.
 
Event or Problem Description
As reported by a physician, during coil embolization of a 5 mm (neck 3 mm) anterior communicating artery aneurysm, after successful deployment of the first coil, a 4 mm x 15 cm micrusphere (sph10040020/c31600), an ultipaq 3 mm x 8 cm (catalog fsr10030820/c27386) mildly bulged into the parent artery.It was decided to withdraw the coil; however, while taking it out, the coil was entangled with the previous coil, stretched and separated with the proximal end seen in the thoracic aorta and the distal end in the aneurysmal cavity, resulting in reduction of blood flow through the artery.While taking out the excelsior sl 10 (1.7f distal end) microcatheter with the coil, the whole coil mass moved and migrated into the parent artery.The attempt to replace the coil mass using a pusher wire and microwire were ineffective.There was partial repositioning by balloon angioplasty with a scepter balloon; however, the coils remained in the patient with the proximal end of the ultipaq floating within the thoracic aorta.When the patient was extubated, she was not able to move her right arm and leg.The patient was re-cannulated and found to have thrombogenic a1 occlusion and was potentially more vulnerable to vasospasm (there was thrombus formation on top of vasospasm).Vasospasm was treated with verapamil, milrinone and reopro.There was attempted intervention to retrieve the coils; however, an attempt to re-navigate the left a1/a2 by a microcatheter was associated with spasm that shut down the vessels.The event resulted in severe disability with bilateral aca infarcts and intubation.The patient had initially presented on day 6 of a subarachnoid hemorrhage and headache.Product was not available for analysis.

Brand Name
MICRUSPHERE 10 - PLATINUM MICROCOIL
Common Device Name
NEUROVASCULAR EMBOLIZATION DEVICE
Manufacturer (Section D)
MEDOS INTERNATIONAL SARL
chemin-blanc 38
le locle neuchatel
SZ 
MDR Report Key6724942
Report Number2954740-2017-00210
Device Sequence Number16394564
Product Code HCG
UDI-Device Identifier00878528003540
UDI-Public(01)00878528003540(17)191231(10)C31600
Combination Product (Y/N)N
Initial Reporter StateMA
Initial Reporter CountryUS
PMA/510(K) Number
K002056
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Health Professional
Type of Report Initial
Report Date (Section B) 06/24/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/31/2019
Device Catalogue NumberSPH10040020
Device Lot NumberC31600
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/24/2017
Initial Report FDA Received Date07/19/2017
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
ULTIPAQ 3MM X 8CM (FSR10030820/C27386)
Outcome Attributed to Adverse Event Hospitalization; Life Threatening; Required Intervention; Disability;
Patient Age46 YR